Maine, 2016Heavy Snow in Maine, December 1, 2016
December 1, 2016 · NWS CAR · 6 events in 6 counties and zones
Low pressure developed in the Gulf of Maine during the night of November 30th. The intensifying low tracked along the Downeast coast during December 1st before exiting across the maritimes that night.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure developed in the Gulf of Maine during the night of November 30th. The intensifying low tracked along the Downeast coast during December 1st before exiting across the maritimes that night. Snow developed through the late evening hours of the 30th into the early morning hours of the 1st. Snow then persisted through much of the afternoon before ending late. Snow fell at the rate of 1 to 2 inches per hour at times during the morning of the 1st. This was a heavy wet snow event. Warning criteria snow accumulations occurred during the morning of the 1st. Storm total snow accumulations generally ranged from 9 to 14 inches across northern Aroostook county...with local totals up to around 17 inches across portions of the Saint John Valley. Total accumulations of 5 to 10 inches occurred from northern Somerset county eastward to southeast Aroostook county. This event occurred within 24 hours of the previous event. Combined snow totals from both events exceeded 20 inches across portions of extreme northern Maine. The weight of heavy wet snow on branches and power lines contributed to power outages. Around 3000 customers lost power across extreme northern Maine during the 1st. Snow began late on November 30th and persisted into December 1st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Nov 30, 9:15 PM EST, 2 hours 45 minutes earlier.
Area forecast discussion, Nov 30, 9:15 PM EST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
915 PM EST Wed Nov 30 2016
.SYNOPSIS...
A developing area of low pressure will move through the Gulf of
Maine tonight into Thursday. This will result in snow once again
across northern Maine..heavy at times very late tonight into
early Thursday afternoon and mostly rain for Downeast. A left over
trough of low pressure over the region Friday into the weekend
will keep cloudy skies and occasional snow showers.
&&
.NEAR TERM /THROUGH THURSDAY/...
9:15 PM Update...Everything remains on track for another winter
storm to affect the area later tonight and Thursday. We are
getting some light snow in parts of the County, but this is in low
level flow from New Brunswick and well ahead of the main area of
precipitation which has just moved into the waterville area, and
will be moving into Bangor shortly. Only some minor tweaks to the
ongoing forecast, but nothing significant as things remain on
track for the main event later tonight and Thursday.
Previous discussion... Most models agree that far Nrn ME will
receive another heavy sn event, with milder sfc-925mb temps making
this a wetter, heavy, sn event than the last. Sn to liq ratios,
therefore will be lower, but total fcst QPF of 1.00 to 1.50 inches
will be greater than the last event, giving a very good bet of
heavy wet snowfall amts. With sn already on trees from prior
events, the addition of more hvy wet sn in the presence of some
Erly winds could cause tree branches to snap, resulting the
potential of downed power lines. Further south ovr NW...N cntrl
and E. Cntrl ME, models indicate potential of mixing with sleet
and rain, especially from and S of a Houlton...Patten to
Greenville line. Subsequently, confidence is not as high with
warnings across zones 5...6 and 10. Snow amts will sharply drop
across E Cntrl Maine into Downeast areas due to the presence of
milder maritime air from the Gulf of Maine as the sfc low tracks
alg the Downeast coast.
Several models, especially lesser domain high resolution models
indicate the best banding potential across Nrn ME Thu morn into
the erly aftn, where sn rates could reach 1.5 to 3.0 inches per
hr attms in the presence of big sn flks. Precipitation should wind
down from west to east across the region during the aftn and erly
eve.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
Low pressure will moving away through the Maritimes Thursday night.
Some moisture wrapping around the low in combination with the upper
level trough over the north will result in some snow showers over
northern and western areas. Downeast will remain cloudy but should
be mainly dry. Some snow showers may continue over the north and
west Friday into Friday night as a surface trough backs south across
the area and the upper trough exits to the east. A light additional
accumulation of snow is possible over some of the higher elevations
across the north and west. Drier air should finally press south into
the region from the north on Saturday bringing some breaks of
sunshine and cooler air.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Pretty quiet weather expected through this period with
no significant storms expected. Expect mainly dry weather
conditions with nothing more than a few snow showers from time to
time. Temperatures through the period will average below normal
for this time of year.
&&
.AVIATION /02Z THURSDAY THROUGH MONDAY/...
NEAR TERM: MVFR clgs all sites erly this eve will lower to IFR
from SW to NE across the region later this eve into the ovrngt,
with sn dominating nrn sites, and mixed precip of rn prevailing
across Downeast sites well into Thu.
SHORT TERM: IFR To MVFR conditions can be expected across the
north Thursday night into Friday with MVFR to VFR conditions
Downeast. MVFR to IFR conditions are likely in low clouds
throughout the area Friday night. Conditions should improve to
MVFR over the area on Saturday.
&&
.MARINE...
NEAR TERM: We went with a short duration gale wrng for late tngt
thru Thu morn with SCA winds ramping up into the ovrngt and
subsiding Thu aftn. We used the multi model wv blend for fcst wv
hts.
SHORT TERM: A SCA may be needed for wind gusts up to 25 kt over
the offshore waters Thursday night. Conditions should then be
below SCA Friday into Saturday as winds diminish a bit.
&&
.CLIMATE...
A climate outlook for December was posted on the news headlines on
our web page.
This November will likely go down as the 2nd warmest on record at
Caribou, and the 11th snowiest on record.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning from midnight tonight to 7 PM EST
Thursday for MEZ001-002.
Winter Storm Warning until 4 PM EST Thursday for MEZ003-004-
010.
Winter Weather Advisory until noon EST Thursday for MEZ011-031.
Winter Storm Warning until 5 PM EST Thursday for MEZ005-006.
MARINE...Gale Warning from 3 AM to 11 AM EST Thursday for ANZ050>052.
&&
Near Term...CB/VJN
Short Term...Bloomer
Long Term...Duda
Aviation...CB/VJN/Bloomer
Marine...CB/VJN/Bloomer
Climate...CBHazardous weather outlook, Nov 30, 3:47 PM EST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
347 PM EST WED NOV 30 2016
MEZ003-004-010-012100-
NORTHERN SOMERSET-NORTHERN PISCATAQUIS-CENTRAL PISCATAQUIS-
347 PM EST WED NOV 30 2016
...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 4 PM EST
THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL MAINE AND WEST
CENTRAL MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MEZ001-002-012100-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-
347 PM EST WED NOV 30 2016
...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM EST
THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR NORTHERN MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MEZ005-006-012100-
NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
347 PM EST WED NOV 30 2016
...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 5 PM
EST THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
NORTHERN MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MEZ011-031-012100-
CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-
347 PM EST WED NOV 30 2016
...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON
EST THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND NORTH
CENTRAL MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MEZ015>017-029-030-032-012100-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-NORTHERN WASHINGTON-
347 PM EST WED NOV 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST
MAINE...EASTERN MAINE AND INTERIOR DOWNEAST MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ050>052-012100-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
347 PM EST WED NOV 30 2016
...GALE WARNING IN EFFECT FROM 3 AM TO 11 AM EST THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Snow, Northwest Aroostook
- When
- December 1, 12:00 AM EST to 5:30 PM EST
- Where
- Northwest Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations generally ranged from 10 to 14 inches...with local totals up to around 17 inches.
Heavy Snow, Northeast Aroostook
- When
- December 1, 12:00 AM EST to 5:30 PM EST
- Where
- Northeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 9 to 14 inches.
Heavy Snow, Northern Somerset
- When
- December 1, 12:00 AM EST to 3:00 PM EST
- Where
- Northern Somerset forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 7 to 10 inches.
Heavy Snow, Northern Piscataquis
- When
- December 1, 12:00 AM EST to 3:00 PM EST
- Where
- Northern Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 to 10 inches.
Heavy Snow, Northern Penobscot
- When
- December 1, 12:00 AM EST to 3:00 PM EST
- Where
- Northern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 5 to 10 inches.
Heavy Snow, Southeast Aroostook
- When
- December 1, 12:00 AM EST to 3:00 PM EST
- Where
- Southeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 5 to 10 inches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Winter Storm in Hawaii, December 1 to 5, 20161 death · $1,000 · 18 events
- Drought in Mississippi, December 1 to 31, 2016$2.0 million · 40 events
- Drought in Georgia, December 1 to 31, 201695 events
- Drought in Louisiana, December 1 to 20, 2016$450,000 · 9 events
- Drought in Arkansas, December 1 to 20, 2016$100,000 · 2 events
- Drought in Alabama, December 1 to 31, 201639 events
- Drought in Tennessee, December 1 to 31, 201638 events
- Drought in Georgia, December 1 to 31, 201625 events
- Drought in Oklahoma, December 1 to 31, 201625 events
- Drought in Kentucky, December 1 to 20, 201622 events
- Drought in Massachusetts, December 1 to 31, 201621 events
- Drought in Mississippi, December 1 to 31, 201618 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666384, 666385, 666387, 666388, 666390, 666391.